Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Raleigh, NC

April 20, 2009Johnston County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 20, 2009, 5:42 PM EDT for Johnston County, Wayne County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2009, 5:42 PM EDT (21:42 UTC)
Expired
Apr 20, 2009, 6:18 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 5:44 PM EDTHAIL 0.754 Ssw Four Oaks, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:16 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 202142
SVRRAH
NCC101-191-202230-
/O.NEW.KRAH.SV.W.0028.090420T2142Z-090420T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT MON APR 20 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FOUR OAKS...OR 13 MILES
  SOUTHWEST OF SMITHFIELD...MOVING NORTHEAST AT 35 MPH. PENNY SIZED
  HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FOUR OAKS...
  SMITHFIELD...
  PINE LEVEL...SELMA...
  MICRO...
  KENLY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH
CAROLINA.

&&

LAT...LON 3544 7785 3528 7834 3536 7853 3566 7818
      3563 7814 3560 7812 3558 7806
TIME...MOT...LOC 2142Z 230DEG 32KT 3536 7848

$$

PWB
2 follow-up statements
000 
WWUS52 KRAH 202159
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT MON APR 20 2009

NCC101-191-202230-
/O.CON.KRAH.SV.W.0028.000000T0000Z-090420T2230Z/
WAYNE NC-JOHNSTON NC-
559 PM EDT MON APR 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL JOHNSTON AND NORTHERN WAYNE COUNTIES...

AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES 
SOUTHWEST OF PINE LEVEL... OR 8 MILES SOUTHWEST OF PRINCETON... 
MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO PENNY SIZED HAS BEEN REPORTED IN SOUTHWEST JOHNSTON 
COUNTY NEAR FOUR OAKS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH
CAROLINA.

&&

LAT...LON 3544 7785 3536 7832 3542 7841 3566 7818
      3563 7814 3560 7812 3558 7806
TIME...MOT...LOC 2157Z 230DEG 32KT 3543 7832

$$

PWB
000 
WWUS52 KRAH 202218
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
618 PM EDT MON APR 20 2009

NCC101-191-202228-
/O.CAN.KRAH.SV.W.0028.000000T0000Z-090420T2230Z/
WAYNE NC-JOHNSTON NC-
618 PM EDT MON APR 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSTON AND
NORTHERN WAYNE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING 
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS 
IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH 
CAROLINA.

LAT...LON 3544 7785 3536 7832 3542 7841 3566 7818
      3563 7814 3560 7812 3558 7806
TIME...MOT...LOC 2218Z 230DEG 32KT 3552 7807

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:59 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 20, 3:59 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT MON APR 20 2009

.SYNOPSIS...
A STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST THROUGH THE EASTERN
GREAT LAKES THIS AFTERNOON. MEANWHILE...THE TRAILING COLD FRONT WILL
PUSH EAST ACROSS NORTH CAROLINA THIS AFTERNOON AND EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE
FRONTAL PASSAGE...WITH SOME STORMS POSSIBLY BECOMING SEVERE.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 345 PM MONDAY...

SEVERE PARAMETERS FOR TORNADOES WILL REMAIN MARGINAL ACROSS NC...
RELATIVE TO SOUTHERN AND CENTRAL VA... BUT A TORNADO WATCH -- #178
-- HAS BEEN ISSUED FOR THE NORTHERN PIEDMONT AND COASTAL PLAIN OF
NC UNTIL 02Z... BOUNDED BY ALAMANCE AND CHATHAM COUNTIES TO THE
WEST... AND WAKE... FRANKLIN... NASH AND EDGECOMBE COUNTIES TO THE
SOUTH. DMGG WINDS AND LARGE HAIL INSTEAD APPEAR TO BE THE PRIMARY
THREATS IN NC... AND INDEED A SEVERE THUNDERSTORM WATCH -- #179 -- HAS
ALSO BEEN ISSUED FOR THE THE REMAINDER OF CENTRAL NC FROM SCOTLAND
AND MOORE COUNTIES EASTWARD. SEE PREVIOUS MORNING DISCUSSION
BELOW FOR SEVERE DETAILS.

THE FRONT AND ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS --
THOUGH DECREASING IN INTENSITY OWING TO NOCTURNAL COOLING AND
EXPECTED/ONGOING PRE-FRONTAL CONVECTIVE OVERTURNING/DIABATIC COOLING
-- WILL LINGER IN THE COASTAL PLAIN THROUGH ABOUT MIDNIGHT... WITH
DRY CONDITIONS ELSEWHERE. LOW TEMPERATURES IN THE UPPER 40S TO
MIDDLE 50S EXPECTED.  -MWS

AS OF 1145 AM MONDAY...

MAIN FORECAST CONCERN REMAINS THE THREAT OF STRONG TO SEVERE
THUNDERSTORMS ACROSS CENTRAL NC... PARTICULARLY THE EASTERN HALF...
THIS AFTERNOON AND EVENING. OTHERWISE... IT SHOULD BE A RATHER WARM
AND BREEZY DAY... WITH TEMPERATURES RANGING FROM THE LOWER 70S TO
NEAR 80 DEGREES.

THE MID LEVEL DRY SLOT -- EVIDENT IN MOISTURE CHANNEL IMAGERY AND
UPSTREAM AT H5 AND H7 12Z RAOB ANALYSES -- WILL CONTINUE TO PUNCH
ACROSS NC FROM THE SW BEHIND THIS MORNINGS CONVECTION. THE MID LEVEL
DRYING WILL CONTINUE TO PROMOTE A SCATTERING OF THE BKN TO OVC CLOUD
COVER AND RESULTANT INCREASING INSOLATION THIS AFTERNOON. WHILE THE
PRIMARY NEGATIVELY-TILTED S/W TROUGH ALOFT HAS ALSO SHIFT WELL TO
OUR NW INTO THE OH VALLEY... A COUPLE OF TRAILING IMPULSES WITHIN
A SHEAR AXIS ALOFT -- THE MOST NOTABLE OF WHICH WAS LOCATED
BETWEEN BHM AND ATL AT 15Z -- WILL SWING NORTHEASTWARD ACROSS THE
CAROLINAS AND VA TODAY.

MEANWHILE... AT THE SURFACE... THE LATEST ANALYSES DEPICT A 998 SFC
LOW OVER MI... WITH A LEADING WARM FRONT EXTENDING SEWRD THROUGH
SOUTHERN VA TO THE SE VA COAST. THE WARM FRONT HAD BEEN DIABATICALLY
REINFORCED BY EARLIER CONVECTION... WITH RESULTANT T/TDS IN THE 50S
OVER CENTRAL VA TO LOW 70S OVER MID 60S SOUTH OF THE BOUNDARY IN THE
NC COASTAL PLAIN. THE COLD FRONT TRAILING THE LOW WAS SOMEWHAT
DISJOINTED... WITH ONE SEGMENT SEPARATING GENERALLY WRLY FLOW AND
CONTINENTAL AIR FROM MARITIME TROPICAL AIR SURGING FROM THE NE
GULF THROUGH EASTERN GA AND THE EASTERN CAROLINAS. ANOTHER MORE
WESTERN FRONTAL SEGMENT AND PRECEDING CONFLUENCE AXIS TRAILED FROM
THE MI LOW SOUTHWARD THROUGH THE EASTERN TN VALLEY.

WE ACCORDINGLY EXPECT PERHAPS A COUPLE OF BROKEN BANDS OF SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE AFOREMENTIONED LOW LEVEL FOCI
AS THE AIRMASS WARMS AND DESTABILIZES TODAY... WITHIN A REGION OF
INCREASING HT FALLS (20-40 M/12HR) AHEAD OF THE SHEAR AXIS AND
EMBEDDED IMPULSES ALOFT... AND INVOF AN ATTENDING MID/UPPER JET EXIT
REGION (ANALYZED FROM THE CENTRAL GULF COAST TO THE CENTRAL
CAROLINAS THIS MORNING). REGARDING THE SEVERE THREAT... DEEP LAYER
BULK SHEAR ON THE ORDER OF 40-50 KTS ATTENDANT THE OVERHEAD JETS
WILL PROMOTE STORM ORGANIZATION AREA-WIDE... THOUGH THE HIGHER
THETA-E AIR -- CHARACTERIZED BY FORECAST T/TDS IN THE UPPER
70S/LOW-MID 60S IN THE COASTAL PLAIN -- WILL RESULT IN THE GREATEST
MLCAPE (800-1200 J/KG) AND THREAT OF SEVERE ROUGHLY FROM RALEIGH
EASTWARD. GIVEN THE STORM ORGANIZING DEEP LAYER SHEAR... THE MAIN
WEATHER HAZARDS ARE EXPECTED TO BE DMGG WINDS OWING TO PROJECTED
STEEP LOW LEVEL LAPSE RATES/INVERTED-V PROFILES (AOA 7 C/KM) AND
LARGE THETA-E DIFFERENCES AND DCAPE (AOA 20 C AND 1000 J/KG...
RESPECTIVELY) DUE TO THE MID LEVEL DRY AIR... AND LARGE HAIL WITH
EXPECTED LOW FZ/WBZ LEVELS AND LARGE CAPE IN THE -10 TO -30 HAIL
GROWTH ZONE. THE TORNADO THREAT WILL REMAIN JUST NE OF OUR WARNING
AREA... WHERE LOW LEVEL SHEAR AND LOW LCL HTS WILL BE MAXIMIZED AND
MINIMIZED... RESPECTIVELY... INVOF THE WARM FRONT AND CORRIDOR OF
POSSIBLE TRIPLE PT LOW DEVELOPMENT OVER SOUTHERN VA TO THE
DELMARVA.  -MWS

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 345 PM MONDAY...

A POTENT S/W TROUGH ALOFT -- WHICH TRAILED FROM AN UPPER LOW JUST
WEST OF LAFAYETTE, IN NWWRD THROUGH IA AND SOUTHERN MN -- WILL
PIVOT AROUND THE UPPER LOW AND SWEEP EAST OF THE CENTRAL
APPALACHIANS TUESDAY AFTERNOON. THE APPROACH/PASSAGE OF THE FORCING
FOR ASCENT AND MID LEVEL MOIST LAYER ATTENDANT THE S/W... AND
ACCOMPANYING RE-ENFORCING SURFACE COLD FRONT BELOW... SHOULD
PROMOTE THE DEVELOPMENT OF WIDELY SCATTERED HIGH-BASED SHOWERS AND
ISOLATED THUNDERSTORMS. SUBLIMATIONAL/EVAPORATIVE COOLING IN A DRY
SUB-CLOUD LAYER BELOW THE HIGH-BASED CONVECTION -- CHARACTERIZED
BY NEARLY DRY ADIABATIC 0-3 KM LAPSE RATES -- MAY FURTHER AUGMENT
WIND GUSTS TO NEAR 45 MPH IN THE HEAVIEST CORES... GIVEN PROJECTED
DRY MICROBURST THERMAL/MOISTURE PROFILES. PEA- SIZED HAIL MAY
ALSO ACCOMPANY ANY STORMS... GIVEN EXPECTED COOLING TEMPERATURES
ALOFT AND LOWERING FREEZING LEVELS ATTENDANT THE APPROACHING S/W
TROUGH. HIGH TEMPERATURES IN THE UPPER 60S NW TO MIDDLE 70S SE.

CLEARING AND COOLER TUESDAY NIGHT... WITH LOWS 41 TO 48 NW TO SE. -MWS

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 305 AM MONDAY...

UPPER TROUGH OVER REGION WEDNESDAY WILL RESULT IN DRY BUT RELATIVELY
COOL WEATHER FOR CENTRAL NC. UPPER TROUGH LIFTS NE BY THU. WITH
HEIGHTS RISING IN RESPONSE TO EXITING TROUGH AND SURFACE HIGH
BUILDING INTO THE REGION FROM WEST...EXPECT TEMPS CLOSER TO NORMAL
THU.

LONG TERM MODEL GUIDANCE IN FAIRLY GOOD AGREEMENT ADVERTISING UPPER
LEVEL RIDGING OVER THE REGION WITH A LEE SIDE TROUGH DEVELOPING
SATURDAY INTO SUNDAY. MODELS DO VARY ON THE STRENGTH/ORIENTATION OF
RIDGE WITH 12Z/SUNDAY ECMWF WEAKENING RIDGE IN RESPONSE TO A S/W
CROSSING THE GREAT LAKES SAT INTO SUNDAY. THIS FEATURE SENDS A COLD
FRONT SOUTHWARD THROUGH THE AREA SUNDAY. 00Z GFS AND CANADIAN
MAINTAIN UPPER RIDGE OVER THE REGION WITH THE MAIN STORM TRACK
FARTHER NW (UPPER MS VALLEY INTO THE WESTERN LAKES). IF THE
GFS/CANADIAN VERIFY...MAX TEMPS DURING THE WEEKEND MAY END UP BEING
3-5 DEGREES WARMER THAN FORECAST (MID/UPPER 80S). PLENTY OF TIME TO
FINE TUNE.

FOR THIS FORECAST PACKAGE...DID DECREASE MIN TEMPS THU MORNING A
COUPLE OF DEGREES FROM PREVIOUS FORECAST AS MODEL THICKNESSES
PROJECTED FOR THU MORNING (1325-1329M) HISTORICALLY SUPPORT MIN
TEMPS IN THE MID 30S. ALSO...ADJUSTED MAX TEMPS UP A FEW DEGREES
SATURDAY AS LOW LEVEL SW FLOW INDUCED BY LEE SIDE TROUGH DEVELOPMENT
SHOULD AID IN BOOSTING TEMPS UNDER SUNNY SKIES. IF SATURDAY
THICKNESSES VERIFY (1405-1408M)...MID/UPPER 80S WOULD BE WIDESPREAD
ACROSS THE AREA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 310 PM MONDAY...

TORNADO AND SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR ALL
BUT THE TRIAD TERMINALS THROUGH 02Z.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN MULTIPLE BROKEN
BANDS WILL CONTINUE TO OVERSPREAD CENTRAL NC THIS EVENING...
AHEAD OF AN APPROACHING COLD FRONT AND IMPULSE ALOFT. ASIDE FROM
THE USUAL SUB-VFR CIGS AND VISBYS... DAMAGING WIND IN EXCESS OF 58
MPH AND LARGE HAIL UP TO 2 INCHES IN DIAMETER WILL BE POSSIBLE IN
THE STRONGEST STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE NEAR
AND ESPECIALLY NORTH OF THE VA STATE LINE... IN CLOSER TO
PROXIMITY TO A CENTRAL VA WARM FRONT. CONDITIONS EXPECTED TO
BECOME VFR FROM WEST TO EAST LATER THIS EVENING... AND THEN
PERSIST THROUGH 18Z TUESDAY. HOWEVER... A BREEZY SW WIND -- 13-17
KTS WITH GUSTS 23-29 KTS -- WILL DEVELOP ONCE DAYTIME HEATING
COMMENCES BY LATE MORNING TUESDAY. THEREAFTER... THE APPROACH OF
A POTENT UPPER LEVEL DISTURBANCE WILL PROMOTE THE DEVELOPMENT OF
SCT TO BKN CIGS BETWEEN 6-10 THSD FT AS WELL AS HIGH-BASED SHOWERS
AND ISOLATED THUNDERSTORMS. PRECIPITATION FALLING FROM THE BASE OF
THE CONVECTION AND INTO A DRY SUB-CLOUD LAYER BELOW MAY AUGMENT
WIND GUSTS TO NEAR 40S KTS IN THE HEAVIEST CORES. PEA-SIZED HAIL
MAY ALSO OCCUR... GIVEN EXPECTED COOLING TEMPERATURES ALOFT AND
LOWERING FREEZING LEVELS ATTENDANT THE APPROACHING UPPER LEVEL
DISTURBANCE.

GENERALLY VFR CONDITIONS ARE EXPECTED TUE NIGHT THROUGH THE
WEEKEND... THOUGH ISOLATED AFTERNOON CONVECTION WILL BE POSSIBLE
FRIDAY AND SATURDAY AFTERNOONS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LEP
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...RLH
AVIATION...MWS
Hazardous weather outlook, Apr 20, 3:36 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
336 PM EDT MON APR 20 2009

NCZ007>011-023>028-040-041-211945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM-
FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-
336 PM EDT MON APR 20 2009

...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON AHEAD OF AN EASTWARD MOVING COLD FRONT. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE
HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THERE IS ALSO A SMALL POTENTIAL OF AN ISOLATED TORNADO ACROSS THE
NORTHERN PIEDMONT AND NORTHEAST COASTAL PLAIN. THE BEST TIMING FOR
SEVERE WEATHER WILL OCCUR UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ042-043-075>078-085-086-088-089-211945-
JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
336 PM EDT MON APR 20 2009

...SEVERE THUNDERSTORM WATCH 179 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON AHEAD OF AN EASTWARD MOVING COLD FRONT. SOME OF THESE
STORMS MAY BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE
HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE BEST TIMING FOR SEVERE WEATHER WILL OCCUR UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ021-022-038-039-073-074-083-084-211945-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-RICHMOND-
336 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON AHEAD OF AN EASTWARD MOVING COLD FRONT. A STORM OR TWO MAY
BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Local storm report, Apr 20, 5:02 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             5 NE OXFORD             36.36N 78.54W
04/20/2009  E0.75 INCH       GRANVILLE          NC   PUBLIC

            PUBLIC REPORTED PENNY SIZED HAIL REPORTED JUST WEST OF
            THE HENDERSON OXFORD AIRPORT.

&&

TDH
Special weather statement, Apr 20, 5:16 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT MON APR 20 2009

NCZ042-077-088-089-202215-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-
516 PM EDT MON APR 20 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON
AND CUMBERLAND COUNTIES THROUGH 615 PM EDT...

AT 515 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LINDEN... MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR DUNN AROUND 530 PM EDT...
BENSON AROUND 545 PM EDT... FOUR OAKS AND SMITHFIELD AROUND 600 PM
EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BADGETT
Local storm report, Apr 20, 5:26 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
526 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 NW DREWRY             36.46N 78.32W
04/20/2009  E1.75 INCH       VANCE              NC   LAW ENFORCEMENT

            LARGE HAIL DAMAGED PROPANE TANK WHICH STARTED TO LEAK.
            HAIL MAY HAVE BEEN LARGER.

&&

BLAES
Local storm report, Apr 20, 5:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NE OAK HILL           36.45N 78.70W
04/20/2009  E2.75 INCH       GRANVILLE          NC   LAW ENFORCEMENT

            NUMEROUS REPORTS OF GOLF BALL SIZE HAIL WITH ONE REPORT
            OF BASEBALL SIZE HAIL IN DREWERY.

&&

BLAES
Local storm report, Apr 20, 5:41 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             3 NW NORLINA            36.49N 78.23W
04/20/2009  E1.75 INCH       WARREN             NC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED CARS WITH BROKEN WINDSHIELDS ON
            I-85 IN BETWEEN MILE MARKERS 227 AND 230 POSSIBLY DUE TO
            GOLFBALL SIZE HAIL.

&&

TDH
Local storm report, Apr 20, 5:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 NW MIDDLEBURG         36.42N 78.36W
04/20/2009  M1.25 INCH       VANCE              NC   CO-OP OBSERVER

            REPORT FROM THE KERR LAKE REGIONAL WATER PLANT

&&

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:31 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph44 min
Apr 20, 3:35 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person40 min
Apr 20, 3:57 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren17 min
Apr 20, 4:17 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Vance58 min
Apr 20, 4:48 PM EDTSevere Thunderstorm WarningRAHGranville, Halifax, Vance, Warren62 min
Apr 20, 5:12 PM EDTSevere Thunderstorm WarningRAHSampson19 min
Apr 20, 6:41 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson49 min
Apr 20, 6:59 PM EDTSevere Thunderstorm WarningRAHWarren31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.